A woman has died after being injected with turmeric as part of a naturopathic treatment.
30-year-old Jade Erick, who was interested in natural healing and suffered from eczema, had a heart attack which was caused by a reaction to the solution made from the common spice.
According to The Independent, a medical examiner deemed that the spice was partially responsible for her death.
Tumeric, which is grown in India, Asia and central America, has been used in traditional South Asian medicine for years and is often taken as a dietary supplement for various conditions.
And now, some lifestyle bloggers have taken this concept one step further and say that curcumin – a chemical found in the spice – is a suitable alternative to medication for anything from chronic inflammation to cancer.
Which sometimes includes injecting it.
While there may be something in the idea, there certainly hasn’t been enough research on turmeric as a medication to start injecting oneself with it.
According to Cancer Research UK, while early clinical trials on turmeric as a treatment for cancer have shown “promising results”, we “don’t know how safe curcumin is when used for medical reasons”:
“It is important to remember that turmeric used in cooking is very safe,” the charity’s website reads.
“But we don’t know how safe curcumin is when used for medical reasons.
“So far, research studies seem to show that it causes few or no side effects.
“But we don’t know much about the side effects of taking it in large amounts to treat or prevent cancer.
“There have been some reports of stomach pain if too much turmeric is swallowed and skin problems if it is taken for a long time.
“For these reasons we recommend that if you use curcumin for reasons other than in cooking, you should talk to your doctor first.”
The Medicines and Healthcare products Regulatory Agency (MHRA) has also warned against using certain turmeric-based supplements, as well as unregulated herbal medicines.
While it’s a nice idea that plants, roots and flowers hold the cure for our ailments in the form of herbal medicines, natural doesn’t necessarily mean safe.
Read more from Yahoo Style UK: